Your Birth Control Could Actually Be Responsible For Your Bad Mood, Study Finds

Shutterstock

If you could swear you’ve been moody and exhausted ever since you started taking birth control, science is here to back you up.

A new Swedish study published in the journal Fertility and Sterility reports that taking oral contraceptives can have a negative impact on a woman’s quality of life.

Allure reports that the study analyzed 340 women ages 18 to 35 for three months. Some of the women were given placebo pills while others took oral contraceptives, and the women who took the real contraceptives had less self-control, worse moods, and overall lower energy levels than the women who took placebos.

According to the study, the women who were given contraceptive pills “estimated their quality of life to be significantly lower,” so if you have been taking oral pills and have noticed side effects, it may not be all in your head.

Fortunately, the study did not find a link between contraceptives and depressive symptoms, and the difference in well-being, though noticeable, was not large. Still, Niklas Zethraeus, one of the study’s lead researchers, pointed out that the possible “degradation of quality of life” should be noted and “taken into account” when prescribing oral contraceptives and deciding whether to use another form of birth control.

This may be a powerful incentive to explore an IUD or other birth control options.

  • Molly ThomsonCOLLEGECANDY Writer
    Writer. Boxed mac & cheese aficionado. I tried to start a girl-band when I was 12.
    Comments